Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 16, NWS Green Bay, WI

March 29, 2020Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Mar 29, 2020, 9:56 AM CDT for Marathon County, Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 9:56 AM CDT (14:56 UTC)
Expired
Mar 29, 2020, 9:11 PM CDT
In force
11 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 138 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Rib River at Rib Falls (RIBW3).

Action stage
7 ft
Minor stage
10 ft
Moderate stage
13.8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05396000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Mar 29, 6:36 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 29, 6:36 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
636 AM CDT Sun Mar 29 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 404 AM CDT Sun Mar 29 2020

The main band of showers and thunderstorms shifted north of the
forecast area as a dry slot arrived early this morning. A
vertically-stacked low pressure system over southeast MN was
lifting northeast toward the forecast area, and showers were
already starting to move back into central WI. An occluded front
was lifting into our southern counties, and fog was developing
rapidly as winds decreased near this boundary. Visibilities had
already dropped to around 1/2SM in some lakeshore locations, so a
marine dense fog advisory has been issued (through 18z/Sun).
Winds have dropped off in northeast WI and water levels on the
Bay have subsided, so the Lakeshore Flood Advisory was cancelled a
couple hours early.

Foggy and showery weather is expected this morning as the low
arrives and the pressure gradient bags out. As the low lifts
northeast later in the day, northwest winds will start to pull
cooler air into the region, leading to a mix of rain/snow in
north central WI. Gusts may reach 25 to 30 mph across the western
and southern parts of the forecast area later in the day. Highs
will be in the upper 30s northwest, and lower to middle 40s
elsewhere.

Showers will gradually taper off later this evening and overnight
as the low continues to pull out of the region. The best chance of
snow will be over north central WI, where around an inch may fall
in Vilas County. Northwest winds will continue to gust to 20 to 30
mph through the night. Lows will drop into the upper 20s northwest
to the middle 30s southeast.

High pressure will arrive on Monday, leading to a decrease in
cloud cover from west to east. Gusty northwest winds will subside
later in the day. Highs will range from the upper 30s and lower
40s northeast to the lower 50s southwest.

.LONG TERM...Monday Night Through Saturday
Issued at 404 AM CDT Sun Mar 29 2020

After the storm this weekend, relatively quiet weather is
anticipated for much of the next week.  The latest ensemble means
continue to indicate a storm system will pass by south of the region
during the middle of the week.  Therefore, forecast concerns
generally revolve around precip chances towards the end of the work
week.

Monday night through Tuesday night...A surface ridge axis will be
centered across western Wisconsin on Monday night.  Some indication
that NNE winds will recycle low level moisture to the west from the
cyclone that will be spinning over New England.  Though no precip is
expected, will keep more cloud cover over eastern WI through this
entire period.  Because of the cloud cover and northeast winds,
temps on Tuesday may be much cooler than forecast over eastern WI
than further west.  Highs will generally range from the low 40s to
low 50s.

Rest of the forecast...Deeper cloud cover will likely return to the
region starting on Wednesday as moisture arrives ahead of an upper
low positioned over the northern Rockies.  Precip chances look to
increase starting Wednesday afternoon or Wednesday night and
continue into Friday as an inverted trough first approaches the
area, followed by a shortwave rotating around the upper low
(Thursday night into Friday).  Temps will likely remain on the cool
side towards the end of the week because of cloud cover, precip, and
southeast winds off Lake Michigan.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 625 AM CDT Sun Mar 29 2020

Poor flight conditions will continue today as low pressure moves
through the region. Showers, morning fog and low ceilings will
bring LIFR/IFR conditions at most locations. As the low lifts
northeast later today and tonight, northwest winds will develop,
precipitation will decrease, and conditions will gradually
improve. Cooler air will push into north central WI later this
afternoon and evening and cause rain to change to snow before
tapering off. By late tonight, most locations should have MVFR or
VFR conditions.

Northwest winds will gust to 20 to 25 knots later this afternoon
through tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 29, 4:14 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
414 AM CDT Sun Mar 29 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
414 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Water levels on several of the area rivers will rise above
bankfull or minor flood stage as a result of the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Runoff from the weekend rainfall could cause some rivers to rise
above bankfull or surpass minor flood stage into the early part of
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding to the National
Weather Service in Green Bay.

LMZ521-522-541>543-300915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
414 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Kieckbusch/MPC

In the hours before

Special weather statement, Mar 29, 7:59 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
759 AM CDT Sun Mar 29 2020

WIZ022-038>040-073-074-291500-
Door-Outagamie-Brown-Kewaunee-Southern Marinette County-
Southern Oconto County-
759 AM CDT Sun Mar 29 2020

...LOCALLY DENSE FOG EXPECTED THIS MORNING...

Fog has developed across much of the area this morning and has
become locally dense. Expect rapid changes in visibility, possibly
below 1/4 mile at times through mid morning. Visibility will
steadily improve from late morning into the early afternoon hours.

Be sure to use your low-beam headlights and allow extra time to
reach your destination if traveling this morning.

Cooley
Local storm report, Mar 29, 8:19 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
819 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       3 WSW ABRAMS            44.76N 88.12W
03/29/2020  M0.73 INCH       OCONTO             WI   TRAINED SPOTTER

&&

KJ
Local storm report, Mar 29, 9:41 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
941 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       SCANDINAVIA             44.46N 89.13W
03/29/2020  M1.45 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

KJ
Special weather statement, Mar 29, 9:51 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
951 AM CDT Sun Mar 29 2020

WIZ013-022-073-074-291700-
Northern Marinette County-Door-Southern Marinette County-
Southern Oconto County-
951 AM CDT Sun Mar 29 2020

...LOCALLY DENSE FOG EXPECTED THROUGH LATE MORNING...

Areas of fog continued across far northeast Wisconsin late this
morning. Some of this fog had become locally dense in some
locations. Expect rapid changes in visibility, possibly below 1/4
mile at times through late morning. Visibility is forecast to
gradually improve headed into the early afternoon hours.

Be sure to use your low-beam headlights and allow extra time to
reach your destination if traveling late this morning.

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:26 PM CDTSpecial Weather StatementGRBBrown, Oconto, Outagamie64 min
Mar 29, 2:40 AM CDTRiver Flood WarningGRBMarathon4 days
Mar 29, 3:37 AM CDTMarine Dense Fog AdvisoryGRB9 hr
Mar 29, 3:37 AM CDTSmall Craft AdvisoryGRB39 hr
Mar 29, 7:50 AM CDTRiver Flood WarningGRBShawano, Waupaca3 days
Mar 29, 10:30 AM CDTRiver Flood WarningGRBPortage3 days
Mar 29, 12:39 PM CDTRiver Flood WarningGRBPortage67 hr
Mar 29, 6:50 PM CDTAreal Flood WarningGRBMarinette5 days

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.